Alert archive / Montana / High Wind Warnings in 2026
High Wind Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 17, 2026, 12:26 PM MST for 6 counties in Montana. It took effect at Jan 17, 2026, 5:00 PM MST. It was in force for 16 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2026, 12:26 PM MST (19:26 UTC)
- In effect from
- Jan 17, 2026, 5:00 PM MST
- Expired
- Jan 18, 2026, 9:16 AM MST
- In force
- 16 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 121 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 5:05 PM MST | NON-TSTM WND GST 59 | 10 Ese Whitlash, MT | Montana mesonet site Mt Lebanon SE. |
| Jan 17, 5:18 PM MST | NON-TSTM WND GST 58 | 13 S Fort Belknap, MT | Mesonet station FBLM8 Fort Belknap RAWS. |
| Jan 17, 8:35 PM MST | NON-TSTM WND GST 59 | 13 Sse Forestgrove, MT | AWOS station KMVH N Bar Ranch AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WWUS75 KTFX 171926 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1226 PM MST Sat Jan 17 2026 MTZ306-172030- /O.CAN.KTFX.HW.A.0006.260118T0100Z-260118T1300Z/ Northern Blaine County- Including the following locations: Chinook, Fort Belknap, Zurich, Harlem, and Hogeland 1226 PM MST Sat Jan 17 2026 ...HIGH WIND WATCH IS CANCELLED... High winds are not expected for northern Blaine county with wind gusts expected to remain below 50 mph. $$ MTZ304-181030- /O.UPG.KTFX.HW.A.0006.260118T0100Z-260118T1300Z/ /O.NEW.KTFX.HW.W.0005.260118T0000Z-260118T1400Z/ Eastern Toole and Liberty- Including the following locations: Devon, Shelby, Chester, Galata, Joplin, Lothair, and Whitlash 1226 PM MST Sat Jan 17 2026 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM MST SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Eastern Toole and Liberty Counties. * WHEN...From 5 PM this afternoon to 7 AM MST Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur in adjacent areas to the south and east of the Sweet Grass Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ311-314-181030- /O.UPG.KTFX.HW.A.0006.260118T0100Z-260118T1300Z/ /O.NEW.KTFX.HW.W.0005.260118T0000Z-260118T1800Z/ Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft- Including the following locations: Rocky Boy, Lewistown, and Hilger 1226 PM MST Sat Jan 17 2026 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Bears Paw Mountains and Southern Blaine and Fergus County below 4500ft. * WHEN...From 5 PM this afternoon to 11 AM MST Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to occur in adjacent areas to the south and east of the Big and Little Snowy and Bears Paw Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Glinskas
2 follow-up statements
946 WWUS75 KTFX 180903 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 203 AM MST Sun Jan 18 2026 MTZ304-181015- /O.CAN.KTFX.HW.W.0005.000000T0000Z-260118T1400Z/ Eastern Toole and Liberty- Including the following locations: Lothair, Chester, Galata, Devon, Whitlash, Shelby, and Joplin 203 AM MST Sun Jan 18 2026 ...HIGH WIND WARNING IS CANCELLED... The threat for strong winds has ended. $$ MTZ311-314-181800- /O.CON.KTFX.HW.W.0005.000000T0000Z-260118T1800Z/ Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft- Including the following locations: Lewistown, Hilger, and Rocky Boy 203 AM MST Sun Jan 18 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Northwest winds 30 to 40 mph with localized gusts up to 60 mph. * WHERE...Bears Paw Mountains and Southern Blaine and Fergus County below 4500ft. * WHEN...Until 11 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Localized wind gusts in excess of 50 mph will re-develop for period early this morning in areas adjacent to the Bears Paw, Judith and Snowy Ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
974 WWUS75 KTFX 181616 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 916 AM MST Sun Jan 18 2026 MTZ311-314-181730- /O.CAN.KTFX.HW.W.0005.000000T0000Z-260118T1800Z/ Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft- Including the following locations: Rocky Boy, Lewistown, and Hilger 916 AM MST Sun Jan 18 2026 ...HIGH WIND WARNING IS CANCELLED... The threat for high winds has ended. Gusty winds will continue throughout the rest of the morning. $$ Wilson
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 17, 10:28 AM MST, 1 hour 58 minutes earlier. Its key messages:
- Gusty west winds develop today across north-central Montana and shift to the north tonight with locally strong winds possible across eastern portions of north-central Montana.
- Periods of gusty north winds, some cooling and a few snow showers are expected with additional weather disturbances moving across the area in the upcoming week.
- A turn to much colder temperatures and increased risk for snowfall may develop by next weekend.
Area forecast discussion, Jan 17, 10:28 AM MST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1028 AM MST Sat Jan 17 2026 Aviation Section Updated. .KEY MESSAGES... - Gusty west winds develop today across north-central Montana and shift to the north tonight with locally strong winds possible across eastern portions of north-central Montana. - Periods of gusty north winds, some cooling and a few snow showers are expected with additional weather disturbances moving across the area in the upcoming week. - A turn to much colder temperatures and increased risk for snowfall may develop by next weekend. && .UPDATE... /Issued 816 AM MST Sat Jan 17 2026/ No major changes were made to the going forecast. Regarding the High Wind Watch, confidence is still pretty marginal for high winds. The best chances are in the Bears Paw and locations immediately downwind of the Snowies and Judiths in eastern Fergus county. At this point, we will wait for more model data to arrive to determine if the threat level reaches warning criteria for this evening. -thor && .DISCUSSION... /Issued 816 AM MST Sat Jan 17 2026/ - Meteorological Overview: A highly meridional (N/S) upper level flow pattern remains in place through the upcoming week as the axis of a high amplitude ridge remains near or just off-shore of the west coast while large scale troughing gradually broadens across Canada, centered near Hudson Bay. This maintains an unusually strong northerly flow aloft across MT with multiple shortwave disturbances cascading southward across the region through the middle of next week. At the surface, clipper type systems associated with these shortwaves generally track east of the area from the Canadian Prairies through the Dakotas, accompanied by periods of stronger north winds but with limited moisture/precipitation potential. Temperatures warm back above average today before the next disturbance moves in tonight, followed by cooler (seasonal) temperatures again on Sunday as surface high pressure builds in behind the disturbance. A belt of enhanced 40-60kt winds at 850-700MB tracks across eastern MT tonight through early Sunday morning with locally strong winds mainly affecting eastern portions of north- central MT, especially areas adjacent to the Sweet Grass Hills, Bears Paw, Judith and Snowy Ranges. Northerly upslope flow early Sunday may be able make use of the limited moisture to produce a few flurries or snow showers across the central/N-central MT mountains. Similar weather is expected to accompany shortwave disturbances diving across the region through the middle of next week with some warming on Monday, followed by cooler temperatures again Tuesday and Wednesday. Slightly higher moisture and stronger cooling aloft will support a higher coverage of snow showers on Tuesday and Wednesday. Longer range model ensembles support some retrogression of the ridge and enough broadening of the Canadian upper trough by the end of the upcoming week to bring a larger surge of cold air into the area, pushing temperatures below seasonal averages by next weekend. There is high degree of uncertainty still with details by then, but the potential exists for much colder temperatures and more widespread snowfall by next weekend. Hoenisch - Forecast Confidence & Scenarios: The High Wind Watch was adjusted to start this evening and expanded to Fergus county. Overnight timing of the strongest NNW flow aloft may keep the potential for strong winds more isolated to areas closest to Island Ranges and probabilistic model guidance remains at or below 50% for gusts in excess of 50kts. Still, this may be overcome by strong pressure rises and cold advection with latest model data supporting the highest risk for strong wind gusts across eastern portions of Fergus County. Hoenisch && .AVIATION... 17/18Z TAF Period West to southwest winds will increase across the North-Central MT plains this afternoon. This evening, mid level winds increases across Northern MT, which can bring mountain wave turbulence. A cold front dropping south tonight through Sunday will bring a northwest wind shift, along with a 60-80% chance for MVFR clouds to develop across North-Central MT. There remains uncertainty whether or not isolated snow showers will affect the terminals with the frontal passage, but if a few snow showers do develop, they will be light/flurries. -Wilson && .PRELIMINARY POINT TEMPS/POPS... GTF 48 27 35 18 / 0 10 10 0 CTB 48 23 31 13 / 0 0 0 0 HLN 42 23 36 18 / 0 0 10 0 BZN 40 18 36 14 / 0 0 0 0 WYS 30 3 29 -2 / 0 0 0 0 DLN 43 19 36 16 / 0 0 0 0 HVR 42 22 31 11 / 0 0 0 0 LWT 49 24 33 14 / 0 0 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 PM MST this evening through late tonight for Bears Paw Mountains and Southern Blaine-Eastern Toole and Liberty-Fergus County below 4500ft-Northern Blaine County. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.